Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 126, NWS Wichita, KS

May 7, 2002Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 7, 2002, 8:43 PM CDT for Neosho County, Kansas. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2002, 8:43 PM CDT (01:43 UTC)
Expired
May 7, 2002, 9:45 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Neosho County, KS

The radar

The Tulsa radar (KINX), 153 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 9:07 PM CDTHail 1.75Thayer, KS
May 7, 9:40 PM CDTHail 1.75Erie, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 480 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-642 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
480 m²/s²
0-3 km storm-relative helicity
729 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 080143
SVRICT
KSC133-080245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
842 PM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEOSHO COUNTY IN SOUTHEAST KANSAS

* UNTIL 945 PM CDT.

* AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF ALTOONA...OR ABOUT 17 MILES
  SOUTHWEST OF CHANUTE...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR THAYER AROUND 850 PM CDT...
  NEAR GALESBURG AROUND 855 PM CDT...
  NEAR ERIE AROUND 905 PM CDT...
  NEAR ST. PAUL AROUND 910 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...
  DAMAGING WINDS OF 70 TO 80 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL.
THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NEOSHO
COUNTY UNTIL 945 PM CDT.

LAT...LON 3739 9509 3739 9543 3750 9552 3773 9550
          3772 9513 3757 9508

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 8:35 PM CDT, 8 minutes earlier.

Area forecast discussion, May 7, 8:35 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT TUE MAY 7 2002

UPDATE...

STRONG UPPER DIVERGENCE ALONG WITH CAPE OF 1500-2500 J/KG ACROSS THE
CWA WILL SUPPORT CONTINUED DEEP CONVECTION THROUGH THE NIGHT ACROSS
THE SOUTHERN THIRD OF THE CWA. EXPECT THE CONVECTION TO THE WEST TO
SLOWLY MOVE ESE WHILE SUSTAINING INTENSITY GIVEN CURRENT CAPE. 00Z
MOISTURE PARAMETERS ALONG WITH OBSERVER REPORTS OF 3-3.5 INCHES OF
RAIN WARRANTED A FLOOD WATCH FOR AREAS SOUTH AND EAST OF WICHITA.
WILL CONTINUE TO UPDATE THE FCST AS WARRANTED.

CO

.ICT...FLOOD WATCH OVERNIGHT KSZ069>072-092>096-098>100.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:09 PM CDTSevere Thunderstorm WarningICTMarion36 min
May 7, 7:21 PM CDTSevere Thunderstorm WarningICTElk54 min
May 7, 7:31 PM CDTSevere Thunderstorm WarningICTCowley29 min
May 7, 8:06 PM CDTFlash Flood WarningICTWilson3 hr
May 7, 8:06 PM CDTSevere Thunderstorm WarningICTChase39 min
May 7, 8:15 PM CDTSevere Thunderstorm WarningICTElk45 min
May 7, 8:18 PM CDTSevere Thunderstorm WarningICTMontgomery, Wilson57 min
May 7, 8:21 PM CDTFlash Flood WarningICTNeosho3 hr
May 7, 8:25 PM CDTFlash Flood WarningICTChautauqua3 hr
May 7, 8:37 PM CDTSevere Thunderstorm WarningICTReno53 min
May 7, 8:52 PM CDTSevere Thunderstorm WarningICTLabette53 min
May 7, 9:02 PM CDTTornado WarningICTKingman58 min
May 7, 10:00 PM CDTTornado WarningICTKingman60 min
May 7, 10:20 PM CDTFlash Flood WarningICTKingman3 hr
May 7, 10:23 PM CDTSevere Thunderstorm WarningICTSedgwick67 min
May 7, 10:58 PM CDTSevere Thunderstorm WarningICTKingman62 min
May 7, 11:28 PM CDTSevere Thunderstorm WarningICTSedgwick62 min
May 7, 11:40 PM CDTSevere Thunderstorm WarningICTButler65 min
May 7, 11:47 PM CDTTornado WarningICTKingman28 min
May 7, 11:49 PM CDTTornado WarningICTKingman26 min
May 8, 12:13 AM CDTTornado WarningICTKingman62 min
May 8, 12:25 AM CDTFlash Flood WarningICTSedgwick3 hr
May 8, 12:32 AM CDTSevere Thunderstorm WarningICTGreenwood58 min
May 8, 1:01 AM CDTSevere Thunderstorm WarningICTElk59 min
May 8, 1:19 AM CDTSevere Thunderstorm WarningICTWilson56 min
May 8, 1:26 AM CDTFlash Flood WarningICTWilson5 hr
May 8, 1:46 AM CDTSevere Thunderstorm WarningICTNeosho59 min
May 8, 1:56 AM CDTFlash Flood WarningICTNeosho4 hr
May 8, 2:18 AM CDTFlash Flood WarningICTMontgomery5 hr
May 8, 2:45 AM CDTFlash Flood WarningICTLabette4 hr
May 8, 3:01 PM CDTSevere Thunderstorm WarningICTMcPherson59 min
May 8, 3:06 PM CDTSevere Thunderstorm WarningICTSedgwick54 min
May 8, 3:08 PM CDTTornado WarningICTMcPherson52 min
May 8, 3:21 PM CDTSevere Thunderstorm WarningICTKingman54 min
May 8, 3:26 PM CDTTornado WarningICTMarion64 min
May 8, 3:32 PM CDTSevere Thunderstorm WarningICTHarper58 min
May 8, 3:56 PM CDTSevere Thunderstorm WarningICTSedgwick79 min
May 8, 4:01 PM CDTTornado WarningICTHarper59 min
May 8, 4:10 PM CDTTornado WarningICTSedgwick50 min
May 8, 4:20 PM CDTTornado WarningICTMarion40 min
May 8, 4:36 PM CDTTornado WarningICTChase39 min
May 8, 4:45 PM CDTTornado WarningICTSumner60 min
May 8, 4:47 PM CDTSevere Thunderstorm WarningICTButler58 min
May 8, 4:54 PM CDTSevere Thunderstorm WarningICTSedgwick51 min
May 8, 4:54 PM CDTSevere Thunderstorm WarningICTHarper66 min
May 8, 5:14 PM CDTSevere Thunderstorm WarningICTGreenwood61 min
May 8, 5:31 PM CDTFlash Flood WarningICTHarper, Sumner6 hr
May 8, 5:40 PM CDTSevere Thunderstorm WarningICTSumner65 min
May 8, 5:44 PM CDTSevere Thunderstorm WarningICTButler61 min
May 8, 6:01 PM CDTFlash Flood WarningICTButler6 hr
May 8, 6:11 PM CDTSevere Thunderstorm WarningICTCowley79 min
May 8, 6:31 PM CDTTornado WarningICTSumner44 min
May 8, 6:37 PM CDTSevere Thunderstorm WarningICTButler53 min
May 8, 6:43 PM CDTTornado WarningICTCowley62 min
May 8, 6:58 PM CDTFlash Flood WarningICTCowley5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.